How to Boost Your Hypoglycemia Confidence in 2020

Hypoglycemia is an everyday concern for both insulin-using persons with diabetes (PWDs) and their caregivers. Hypoglycemic confidence (HC) represents the degree to which an individual feels secure regarding their abilities to stay safe from hypoglycemia-related problems. For many people, the fear of hypoglycemia (and especially severe hypoglycemia where you need assistance from others) has been repeatedly shown to have negative effects upon general health, psychological well-being, and quality of life. This results in some PWDs who “run blood sugars high” in order to over treat hypoglycemia; this generally leads to a very high level of diabetes distress and anxiety.

PWDs and their caregivers (spouse, partner, friends, coworkers, teammates, roommates) should have the resources, working knowledge, and skills to address hypoglycemia-related problems. Research by Dr. Bill Polonsky, a longtime TCOYD faculty member, shows that partners of PWDs experience more distress and more fear of hypoglycemia than PWDs themselves! However, when partners have a high level of hypoglycemic confidence because they have the right tools, they have much less diabetes distress and an improved quality of life.

Developing Hypoglycemic Confidence

How do PWDs and caregivers develop higher hypoglycemic confidence? “Having the right resources and skills will increase hypoglycemic confidence” says Dr. Polonsky. His latest research shows that having readily available glucagon means PWDs and caregivers have significantly more confidence to promptly and reliably treat severe hypoglycemia.

If you take insulin and/or a sulfonylurea (such as glipizide or glyburide), then you are at risk for hypoglycemia. According to the 2020 ADA Standards of Care, PWDs should be screened for hypoglycemia at every healthcare visit, especially when diabetes medications are added or changed. ADA Standards also state that PWDs at risk for serious, clinically important hypoglycemia (blood sugars <54 mg/dL) should be prescribed glucagon and caregivers, school personnel, and others should be trained on its use. Glucagon is a “rescue” product from life-threatening severe hypoglycemia. Further information on hypoglycemia can be found in Dr. Blumer’s TCOYD article from September 2019.

Severe hypoglycemia is a risk for all PWDs on insulin and occurs in people of all ages and HbA1c ranges. PWDs typically experience 1-3 severe hypoglycemia episodes per year, and any hypoglycemia can lead to more episodes of severe hypoglycemia within three months. Better insulins, insulin pumps, and continuous glucose monitors have helped reduce the frequency of severe hypoglycemia, but have not eliminated the risk entirely. If you use insulin, then you should have a discussion about severe hypoglycemia with your healthcare provider. Be ready to share your answers to the following questions:

  1. How often did you have a blood sugar < 54 mg/dL in the past month? (Many people don’t test at night but may have a blood sugar < 54 and are unaware)
  2. How often did you need assistance from someone to treat severe hypoglycemia, in the past 3 months?

Discussing your experiences and needs around hypoglycemia should be a regular conversation during visits with your healthcare professional. Don’t forget to include your partner or caregiver’s needs in this discussion (they are particularly concerned about hypoglycemia while you are exercising or sleeping). Learning about glucagon and how to use it is a powerful way to increase hypoglycemic confidence, as a family and as a team.

Glucagon to the Rescue

Glucagon, a hormone made by the pancreas, immediately increases when your blood sugar is dropping. However for PWDs, glucagon secretion is inappropriately low or non-existent during hypoglycemia. Thus, having a reliable way to receive a full dose of glucagon, along with fast acting carbohydrate, is important to promptly raise blood sugar to safe levels.

Interestingly, powder glucagon emergency kits have existed since the 1950’s. Many PWDs are familiar with the orange-red glucagon kit containing a vial of powdered glucagon and a syringe of diluting fluid. Both PWDs and their caregivers have found these kits to be very difficult to mix, accurately dose, and administer. In one study, less than one in eight caregivers (<13%) were able to successfully prepare and use the powdered glucagon kit during emergencies.

Fortunately, technological advances have brought new versions of glucagon that are easier and more reliable to use.

Eli Lilly released BAQSIMI, a dry powder glucagon for spray injection into the nose. The unique features of BAQSIMI are:

  • Dry powder glucagon is jet sprayed into the nose when the device is held in the nostril and the plunger depressed.
  • The same dose of 3 mg is recommended for children over 4 years old and for adults.
  • Packaged in a small, ready to open pouch, and stable at room temperature for 2 years.

Xeris Pharmaceuticals has successfully released a liquid stable glucagon, Gvoke, that is premeasured and ready-to-use. Gvoke is currently available as a small prefilled syringe (PFS) and will be available in summer 2020 in a pen-like autoinjector. The unique features of the Gvoke PFS are:

  • Glucagon is already mixed into a small amount of liquid that is stable at room temperature for 2 years.
  • A one-time use, familiar prefilled syringe that fits in the palm of your hand. It only requires removing the needle cap and injecting anywhere on the arm, leg, or abdomen.
  • Two premeasured options for reliable dosing: adults (1 mg) and children ages 2-12 years (0.5 mg). These doses meet current guidelines for the treatment of severe hypoglycemia.
  • Packaged in a small foil pouch that can be purchased as a single or two-pack, and stable at room temperature for 2 years.

What to Expect from Glucagon:

A full dose of glucagon to treat severe hypoglycemia will rapidly raise blood sugar to normal levels; in most studies, glucagon raised blood sugar to an average range of 70- 176 mg/dL, for up to 90 minutes. About 1 in 3 persons may experience nausea or vomiting after receiving glucagon so it is important that partners and caregivers know that once they have administered glucagon they should:

  1. Turn the PWD on their side to prevent aspiration should they vomit.
  2. Make certain they eat a meal or snack with carbohydrates, when they are able, to prevent further hypoglycemia.

Having the resources, working knowledge, and skills to treat severe hypoglycemia can be lifesaving – and it’s important to everyone’s quality of life. Make 2020 a “Year of Confidence” to treat severe hypoglycemia!

Take Action: Make 2020 the Year Confidence!

  • Discuss your experiences with hypoglycemia at every healthcare visit, especially when diabetes medications are added or changed.
  • Know your risk of severe hypoglycemia-blood sugars below 54 mg/dL.
  • Discuss what to do in a severe hypoglycemia situation with your partner and HCP.
  • Decide which glucagon product is right for you and your caregiver.
  • Get and fill your glucagon prescription so it is on hand when and where you may need it (home, school, gym, desk, purse).
  • Make sure your caregivers, school personnel, and others are trained on how to use glucagon- tell them where your glucagon is located and when you might need it.

 

2 Comments
  1. Avatar

    This is GREAT news, can these types of glucagon be used in a dual-chambered pump adding to a much more controlled approach to diabetic control and the ability to have a working artificial pancreas?

Leave a Reply